MAUDE Adverse Event Report: DEPUY ORTHOPAEDICS INC US SIGMA STAB XLK INS 5 8MM; SIGMA KNEE PRIMARY : KNEE TIBIAL INSERT

DEPUY ORTHOPAEDICS INC US SIGMA STAB XLK INS 5 8MM; SIGMA KNEE PRIMARY : KNEE TIBIAL INSERT
Model Number 1581-25-108
Medical Device Problem Codes Device Damaged Prior to Use (2284); Defective Device (2588)
Health Effect - Clinical Code Insufficient Information (4580)
Date of Event 07/06/2023
Type of Reportable Event Malfunction
Event or Problem Description
A surgery was performed on the patient's knee and at the moment of wanting to implant the tibial insert (5x8), the doctor could not, since the implant came with a failure that made insertion impossible.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Additional Manufacturer Narrative
Product complaint (b)(4).This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information, which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by depuy synthes joint reconstruction, or its employees that the report constitutes an admission that the product, depuy synthes joint reconstruction, or its employees caused or contributed to the potential event described in this report.If information is obtained, that was not available for the initial report, a follow-up report will be filed as appropriate.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by depuy synthes joint reconstruction, or its employees that the report constitutes an admission that the product, depuy synthes joint reconstruction, or its employees caused or contributed to the potential event described in this report.Added: b5, h6 (added patient code: surgery prolonged).If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.Corrected: h6 (changed pe code from upon receipt: device damaged to upon receipt: burr).
 
Event or Problem Description
Additional information was received and stated that one of the sides of the product was burr which made the insertion impossible.This caused a 1-hour surgical delay and the surgeon had to use a tc3 insert confirming adverse consequences occurred to the patient.This event occurred during primary surgery on the right side.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).Investigation summary - a surgery was performed on the patient's knee and at the moment of wanting to implant the tibial insert (5x8), the doctor could not, since the implant came with a failure that made insertion impossible.The device associated with this report was returned to depuy synthes for evaluation.Examination of the returned sigma tibial insert was performed without destructive testing.The tibial tray was not returned.Review of the returned tibial insert revealed evidence of deformation/witness marks on one of the posterior ridges of the tibial insert plateau underside.The witness marks are consistent with unsuccessful attempts of sliding the posterior ridge of the insert into the posterior undercut of the tray.Per the pfc sigma knee surgical technique, (sp2-007 115299-190528), the insert should be angled posteriorly and slid into position with the posterior undercut of the tray.The anterior margin of the of the insert is then tapped with a nylon mallet, deflecting the insert past the anterior lip of the tray until the insert is seated flush with the tray.The deformation observed on the insert suggests that the ridge of the insert was not fully interlocked with the undercut of the tray to allow for successful engagement during impaction.Soft tissue impingement and excess bone cement encroachment are potential contributing factors to consider and care should be take to clear the joint space of any obstruction before attempting to assemble the mating devices.In conclusion, no evidence of manufacturing or design related defects were observed that could have contributed to the unsuccessful attempts to assemble the insert.Dimensional and functional analysis could not be accurately performed due to the post-production damage of the interlocking features of the insert.Although the upon receipt burr was not confirmed the post-production damage observed would contribute to the sigma stab xlk ins 5 8mm not able to be used with a tibial tray.Based on the investigation findings, the potential cause is traced to unintended use error, and it has been determined that no corrective and/or preventative action is proposed.There is no indication that a design or manufacturing issue has caused the reported complaint condition.As part of depuy synthes quality process, all devices are manufactured, inspected, and released to approved specifications.Additional monitoring for any potential safety signals will be conducted through complaint trending and other post-market safety surveillance activities.Device history lot - the product investigation found no evidence suspecting an error in the manufacturing or material that would be a contributing factor in the reported allegation(s).A manufacturing records evaluation (mre) was not performed.Corrected h3.

Brand Name
SIGMA STAB XLK INS 5 8MM
Common Device Name
SIGMA KNEE PRIMARY : KNEE TIBIAL INSERT
Manufacturer (Section D)
DEPUY ORTHOPAEDICS INC US
700 orthopaedic drive
warsaw IN 46581 0988
Manufacturer (Section G)
DEPUY ORTHOPAEDICS, INC. 1818910
700 orthopaedic dr.
warsaw IN 46581 0988
Manufacturer Contact
kate karberg
700 orthopaedic dr.
warsaw, IN 46581-0988
3035526892
MDR Report Key17369847
Report Number1818910-2023-14869
Device Sequence Number3784094
Product Code JWH
UDI-Device Identifier10603295064657
UDI-Public10603295064657
Combination Product (Y/N)N
Initial Reporter CountryAR
PMA/510(K) Number
K040166
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 07/21/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number1581-25-108
Device Catalogue Number158125108
Device Lot Number9341203
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/10/2023
Supplement Date Received by Manufacturer08/02/2023
08/24/2023
10/02/2023
Initial Report FDA Received Date07/21/2023
Supplement Report FDA Received Date08/02/2023
08/31/2023
10/02/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured12/08/2019
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown